Utah, 2018

High Wind in Utah, April 16, 2018

April 16, 2018 · NWS SLC · 7 events in 7 counties and zones

Very strong winds developed across much of Utah on April 16 ahead of a cold front, with wind damage reported in parts of the Wasatch Front.

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Very strong winds developed across much of Utah on April 16 ahead of a cold front, with wind damage reported in parts of the Wasatch Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 15, 9:02 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Apr 15, 9:02 PM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1002 PM MDT Sun Apr 15 2018

.SYNOPSIS...A spring storm will impact the region early in the
week. The associated cold front will reach northwest Utah late
tonight, then track across the area late Monday through early
Tuesday. High pressure will return midweek, followed by the next
storm system late in the week.

&&

.DISCUSSION...
Antecedent Conditions...
Extreme Drought is occurring from Provo south to Cedar City and
to the southeast. Severe Drought is occurring surrounding the
Extreme Drought, in areas south of Ogden and Duchesne to the
Arizona border. Drought conditions scale down to Abnormally Dry
along the Idaho and Wyoming border.

Big Picture...
During the past 5 days, a cold north central Pacific system has
ripped east into the Great Basin with its weakening Atmospheric
River, with the next Atmospheric River now nosing across the
Pacific Northwest weakening as well.

Water Vapor Satellite shows the ridge has shifted east, with a
cold closed low moving into the Pacific Northwest. 400-250 MDCARS
wind observations show a cyclonic 125-145kt jet from the eastern
Pacific over northern California into the northern Rockies.

Local Observations and Trends...
00Z KSLC RAOB shows steep lapse rates and a veering wind profile
indicative of warm advection. Precipitable Water values range
from 0.10"-0.15" northern Rockies to most locations to 0.30"-0.40"
most valleys.

A 1006mb surface cyclone is located in southwest Idaho, with an
attendant cold front south across north central Nevada, tailing
into central California. Winds continue to increase from the south
ahead of the storm, especially ridgetops and valleys favored in
south southwest flow.

24 hour trends include 10-20F of warming across Utah, as
dewpoints have decreased 5-15F. Dewpoint Depression has increased
15-30F across the west and in the higher elevations.

Forecast...
Going forecast for tonight is in great shape. Typical shift in
sensible weather occurring now ahead of a strong storm. Winds
will continue to increase across western valleys and ridges
overnight as flow accelerates due to strong height falls to the
west.

Lowered PoPs closer to zero overnight with the system so far west
and very dry low levels depicted on the 00Z KSLC RAOB. Before
sunset the GOES East Satellite depicted deep cloud optical depth,
so increased cloud cover across the south this evening and
southeast overnight. Went on the high end of most reliable
guidance for overnight lows and the low end for RH due to
strengthening southerly flow.

Increased winds supported by MOS guidance across western valleys,
especially the West Dessert, Great Salt Lake, Odgen down to Salt
Lake and Tooele. Capped sustained winds on the ridges at free
flow 625mb guidance from the GFS. May be on the high side of
potential and a few hours early, but did not want to undercut
what could be archived especially by morning.

No changes to going headlines at this point. Like how they begin
at 6AM, as isolated advisory to warning winds may be observed in
favored areas beginning in a few hours.

&&

.PREVIOUS DISCUSSION...
Widespread mid and high level cloud cover has continued to move
over Utah and southwest Wyoming this afternoon, but the
temperatures don't seem to care, as they have climbed to 5-10
degrees above seasonal normals in most locations. Temperatures
will likely remain elevated overnight, as gusty southerly winds
continue ahead of an approaching Pacific trough.

It's hard to say whether these winds will increase most
significantly overnight or through Monday morning, but either way
they should peak Monday afternoon, with the surface low pushing
across northwest Utah. Winds are expected to be strongest across
western Utah, where the gradient will be the tightest and 700mb
level winds are expected to increase to 45-55 knots. Much of the
rest of the area could also get into the act ahead of the
approaching cold front, so have issued wind advisories for most of
the valleys of Utah, as well as a high wind warning for west
central and southwest Utah. Some of these advisories/warnings may
be on the lower end of criteria, but in general should be quite
noticeable and potentially impactful through the afternoon and
evening hours.

If anything, the cold frontal timing has slowed down even more,
with the front stalling across far northwest Utah through much of
the day Monday. It finally looks to push across the I-15 corridor
late Monday afternoon, with the best precipitation likely lagging
behind until Monday evening/overnight, as the better mid level
support eventually moves overhead. Snow levels are expected to
fall to the valley floors from Cedar City northward, and
accumulating snow could cause travel impacts Monday night into
Tuesday morning. Given the slower precip timing, have held off on
any snow advisories for now, but they will probably eventually be
needed for some of the mountain zones. Depending on timing and
intensity, there is even a chance snow could have an impact on the
Tuesday morning commute for the Wasatch Front, but confidence in
these details are not high quite yet.

Showers look to linger through at least Tuesday morning,
especially in the northern and central mountains, before tapering
off Tuesday afternoon/evening. High pressure builds again over the
Great Basin late Tuesday into Wednesday, but the breaks in this
progressive pattern are short-lived, as a Pacific low begins to
approach the area late Wednesday.

Southerly flow aloft and increasing clouds Wednesday night ahead
of an approaching closed low will bring mild overnight mins to the
area for the start of the long term forecast period. Global
models then remain in fairly good agreement regarding the
evolution and track of the closed low across the forecast area
Thursday into Friday.

Per the 12z runs of both the GFS and EC, the upper low is forecast
to track west to east along the Utah/Arizona border. Confidence in
this track is increasing as even ensemble members show relatively
little spread. Given this expected track, precipitation is expected
to be more focused across the southern half to two-thirds of Utah.
Meanwhile, northeasterly flow aloft across northern Utah will limit
precipitation for much of the Wasatch Front and adjacent mountains.

The storm will remain on the mild side due to airmass modification
as the low churns across the desert southwest. Temperatures at 700mb
bottom out in the -5 to -6C range, so snow levels will likely remain
above the 5500-6000ft range. The storm will exit the area by
Saturday with a ridge building into the area behind it. Drier
conditions and a gradual warming trend will spread into the area for
the weekend as a result.

&&

.AVIATION...
Winds at the SLC terminal are expected to remain out of
the south through Monday morning. Winds will increase again late
tonight and become strong and gusty by mid morning. Otherwise,
expect VFR conditions under mid/high clouds.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory from noon to 10 PM MDT Monday for UTZ013-014-
     019>021.

     High Wind Warning from 6 AM to 10 PM MDT Monday for UTZ015-016.

     Wind Advisory from 6 AM to 10 PM MDT Monday for UTZ003>005.

WY...None.
&&

PUBLIC...10/Schoening/Cheng
AVIATION...10/Cheng

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Apr 15, 5:19 AM MST, 19 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
619 AM MDT Sun Apr 15 2018

UTZ001>016-019>021-517-518-WYZ021-161200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
619 AM MDT Sun Apr 15 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Warm temperatures and increasing south winds are expected across
mainly western Utah today. South winds will increase overnight
ahead of a strong cold front settling into extreme northwest Utah
late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Very strong southerly winds will develop across most of western
Utah during the day Monday. Gusts approaching 60 mph are expected
at the peak of these strong winds during the afternoon through
early evening hours. These strong south winds will shift to the
northwest and decrease behind a cold front as it sweeps east
across the outlook area late Monday afternoon through early
Tuesday.

Showers and isolated thunderstorms will exist along and behind the
cold front Monday afternoon through Tuesday morning. The strongest
showers and thunderstorms will be confined to northwest Utah late
Monday afternoon and evening. Much colder temperatures will trail
the cold front, with highs Monday and Tuesday running 10 to 20
degrees below readings on Sunday.

High pressure will return Wednesday ahead of the next Pacific
storm system scheduled to arrive for Thursday and Friday. This
storm will move slowly through the area and will bring colder
temperatures again to the outlook area. Most of the precipitation
with this next storm will be confined to southern, central, and
eastern Utah through Friday evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

7 high wind. Local standard time, as filed.

High Wind, Wasatch Mountains I-80 North

When
April 16, 12:30 AM MST to 1:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet

Highest recorded wing gusts included 85 mph at Ogden Peak and 77 mph at Powder Mountain.

High Wind, Salt Lake and Tooele Valleys

When
April 16, 3:00 AM MST to 1:30 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$50,000
Reported by
Mesonet

Maximum recorded wind gusts included 73 mph at SR-201 at I-80, 65 mph at Baccus, 63 mph at Flight Park South, and numerous other reported gusts in the 50-62 mph range. The gusts blew down multiple trees and one fell on a house in Murray. Trampolines became airborne and landed in yards, over fences, and on the roof of a home in one case. More than 7,500 power outages were reported.

High Wind, Great Salt Lake Desert and Mountains

When
April 16, 10:00 AM MST to 2:00 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

Peak recorded wind gusts included 70 mph at Upper Cedar Mountain and 64 mph at Camel Back Mountain.

High Wind, Wasatch Mountains South of I-80

When
April 16, 11:00 AM MST to 1:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet

Arrowhead Summit recorded a peak wind gust of 78 mph.

High Wind, Southwest Utah

When
April 16, 11:00 AM MST to 2:00 PM MST
Where
Southwest Utah forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

Milford reported a peak wind gust of 63 mph, while Brimstone Reservoir reported a peak wind gust of 59 mph.

High Wind, Southern Wasatch Front

When
April 16, 12:00 PM MST to 2:00 PM MST
Where
Southern Wasatch Front forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

The U.S. 6 at Eureka sensor reported a peak wind gust of 72 mph.

High Wind, West Central Utah

When
April 16, 12:00 PM MST to 2:00 PM MST
Where
West Central Utah forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

The highest reported wind gusts included 61 mph at Fish Springs and 58 mph in Fillmore.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748349, 748344, 748348, 748351, 748355, 748345, 748354.